Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 10, 2007St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 10, 2007, 12:45 PM EDT for St. Lawrence County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 12:45 PM EDT (16:45 UTC)
Expired
May 10, 2007, 1:45 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 99 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:30 PM EDTHAIL 0.75Colton, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 101645
SVRBTV
NYC089-101745-
/O.NEW.KBTV.SV.W.0002.070510T1645Z-070510T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1245 PM EDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NORTHERN NEW YORK

* UNTIL 145 PM EDT.

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DEGRASSE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST PIERREPONT AROUND 100 PM EDT.
  SOUTH COLTON AROUND 115 PM EDT.
  COLTON AROUND 120 PM EDT.
  8 MILES SOUTHEAST OF POTSDAM AROUND 140 PM EDT.
  6 MILES SOUTHWEST OF HOPKINTON AND 9 MILES SOUTH OF STOCKHOLM
  CENTER AROUND 145 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4436 7524 4427 7502 4468 7460 4482 7492

$$

LAHIFF
1 follow-up statement
000 
WWUS51 KBTV 101706
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
107 PM EDT THU MAY 10 2007

NYC089-101745-
/O.CON.KBTV.SV.W.0002.000000T0000Z-070510T1745Z/
ST. LAWRENCE NY-
107 PM EDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR EASTERN ST. LAWRENCE COUNTY...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WEST PIERREPONT..MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERREPONT AND SOUTH COLTON AROUND 120 PM EDT.
  COLTON AROUND 125 PM EDT.
  HANNAWA FALLS AROUND 135 PM EDT.
  PARISHVILLE...CONVERSE...6 MILES SOUTH OF WEST STOCKHOLM AND 7
  MILES SOUTHEAST OF POTSDAM AROUND 145 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN NEW YORK.

LAT...LON 4436 7524 4427 7502 4468 7460 4482 7492

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:14 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 10, 10:14 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1014 AM EDT THU MAY 10 2007

.SYNOPSIS...
A HIGH PRESSURE AREA CENTERED SOUTHEAST OF NEW ENGLAND TODAY WILL
DRIFT FURTHER EAST INTO THE ATLANTIC. A SOUTH TO SOUTHWEST FLOW
AROUND THE HIGH WILL RESULT IN WELL ABOVE NORMAL TEMPERATURES
TODAY. AN UPPER AIR DISTURBANCE OVER LAKE HURON EARLY THIS MORNING
WILL MOVE EAST AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
VERMONT AND NORTHERN NEW YORK LATER THIS AFTERNOON AND TONIGHT. A
COLD FRONT WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
ON FRIDAY. A HIGH PRESSURE AREA OVER ONTARIO FRIDAY NIGHT WILL
BUILD SLOWLY SOUTHEAST AND BRING FAIR AND DRY WEATHER TO THE
REGION THIS WEEKEND...ALONG WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL ISSUE UPDATE TO INDC POT FOR SOME TSTMS TO HV GUSTY WNDS
AND/OR SMALL HAIL. WL INDC LCLY HVY RAIN WITH DUE TO SLO MOVMT OF SYS.
OTRW TIMING OF FCST LKS GOOD...AND NO BIG CHGS.

SATL IMAGERY AND MODEL GUID INDCG VORT MAX MOVG ACRS SRN ONT
ATTM...JUST TO THE N OF LK ONT. MODELS TRACK VORT INTO CNTRL NY BY
00Z AND NAM PSN APRS BEST BASED ON INITIAL PSN. THIS IS REFLECTED
AS A WK SFC SYS OVR LK ONT ATTM. OVERALL SYS IS SLO MOVG.

TSTMS CURRENTLY ALIGNED N TO S ACRS WRN THIRD OF NY THIS MRNG WL
BE MONITORED AS THEY MOV E. TSTMS ASOCD WITH TIGHT THERM GRAD WRN
NY WITH H/8 WARM AXIS FM ERN PA TO ERN LK ONT. ATTM...THE LEADING
EDGE OF TSTMS HAVE BEEN WEAKENING AS IT MOVES E. HIEST DEW PTS ARE
ACRS CNTRL PA INTO S CNTRL NY SUPPORTING CURRENT TSTMS. CONTD
DAYTIME HEATING WILL CONT TO DESTABILIZE AREA...AND SPC HAS PLACED
OUR AREA IN A SLIGHT RISK REGION.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
STRONG VORT MAX AND ASSOCIATED SHORTWAVE WILL MOVE EAST INTO NORTHERN
NEW YORK TONIGHT AND THEN INTO VERMONT EARLY FRIDAY. HAVE GONE WITH
LIKELY POPS FOR TONIGHT WITH SHOWERS LIKELY AND THUNDERSTORMS
LIKELY UNTIL MIDNIGHT. GIVEN EXPECTED CLOUD COVER HAVE GONE A BIT
WARMER THAN MOS GUIDANCE FOR MIN TEMPERATURES TONIGHT.

ON FRIDAY...A COLD FRONT WILL MOVE SOUTH FROM CANADA INTO THE REGION.
HAVE GONE WITH CHANCE POPS FOR SHOWERS AND POSSIBLE THUNDERSTORMS.
GFS MOS GUIDANCE LOOKS A BIT TOO WARM WITH MAX TEMPERATURES ON FRIDAY...
GIVEN EXPECTED CLOUD COVER...PRECIPITATION AND A COLD FRONT TO MOVE
THROUGH THE REGION...SO HAVE GONE SEVERAL DEGREES BELOW THE GFS
MOS GUIDANCE FOR MAX TEMPERATURES ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A HIGH PRESSURE AREA OVER NORTHWEST ONTARIO EARLY FRIDAY NIGHT WILL
BUILD SLOWLY SOUTHEAST AND WILL BE OVER THE REGION SUNDAY NIGHT AND
MONDAY. THIS HIGH WILL BRING FAIR AND DRY WEATHER TO THE REGION FRIDAY
NIGHT THROUGH MONDAY...ALONG WITH COOLER TEMPERATURES. HAVE NOT
MADE ANY CHANGES TO THE LONG TERM FORECAST BEYOND SUNDAY NIGHT.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
FOR THE FIRST 24 HOURS...SATELLITE IMAGERY SHOWS PLENTY OF MID
LEVEL CLOUDS WITHIN THIS FLOW AND THUS EXPECT ANY CLOUD CEILINGS
TO BE BETWEEN 10000 AND 15000 FEET THROUGH 18Z TODAY. AFTER
18Z FOR KBTV/KMPV AND AFT 12Z-16Z FOR KMSS AND KSLK...LOOKING AT
SCATTERED TO BROKEN CLOUDS DEVELOPING AROUND 5000 FEET AS THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASE. THIS IS IN
RESPONSE TO AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING TOWARD
THE AREA IN THE AFTERNOON. ANY SHOWERS OR THUNDERSTORMS WILL BE
SCATTERED IN NATURE WITH VISIBILITIES REMAINING IN THE VFR
CATEGORY FOR THE MOST PART...W/ OCCASIONAL MVFR COND BRINGING VSBY
DOWN TO 4-5SM AT TIMES IN SHOWERS/FOG AND CEILINGS AROUND
2000/2500 FEET. WINDS WILL BE 10 KNOTS OR LESS THROUGH THE
FORECAST PERIOD.

FOR 12Z FRIDAY THROUGH MONDAY...VFR CONDS TO PREVAIL OVERALL
DURING THIS PERIOD. A GENERAL RETURN TO FAIR AND DRY WEATHER IS
EXPECTED BY LATER FRIDAY INTO UPCOMING WEEKEND AS SFC FRONT SLIPS
SOUTH OF AREA AND BROAD HIGH PRESSURE BUILDS SOUTHWARD FROM SC
CANADA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...SFH
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...JN
Hazardous weather outlook, May 10, 9:54 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
954 AM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-111400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
954 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT
ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND
AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON
TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO
BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE
SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS
OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE
THREAT LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

JMG

In the hours before

Special weather statement, May 10, 9:50 AM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-101900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
950 AM EDT THU MAY 10 2007

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY TODAY...

UPPER LEVEL LOW PRESSURE AND AN ASSOCIATED WEAK SURFACE FRONT
ACROSS THE EASTERN GREAT LAKES THIS MORNING...WILL MOVE EAST AND
AFFECT MUCH OF NORTHERN NEW YORK AND WESTERN NEW ENGLAND WITH
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND WARM AFTERNOON
TEMPERATURES AHEAD OF THIS SYSTEM...WILL ALLOW THE ATMOSPHERE TO
BECOME QUITE UNSTABLE THIS AFTERNOON. AS A RESULT...A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON INTO EARLY THIS
EVENING...WITH STRONG DAMAGING WINDS AND LARGE HAIL. WHILE
SHOWERS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS...THE LOSS
OF DAYTIME HEATING AND COOLER TEMPERATURES WILL END THE SEVERE
THREAT LATER THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:43 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence62 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.